Puerto Rico, 2008

Damaging Wind in Puerto Rico, July 22, 2008

July 22, 2008 · NWS SJU · 1 event in 1 county or zone

Upper level low and associated trough across the local region combined with a jet max to allow for strong showers and thunderstorms to develop during the afternoon over the western and southwest section.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level low and associated trough across the local region combined with a jet max to allow for strong showers and thunderstorms to develop during the afternoon over the western and southwest section.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 22, 4:04 PM AST, 32 minutes earlier.

Area forecast discussion, Jul 22, 4:04 PM AST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
404 PM AST TUE JUL 22 2008

.SYNOPSIS...UPPER LEVEL LOW AND ASSOCIATED TROUGH ACROSS THE LOCAL
REGION LATE THIS AFTERNOON HAS HELPED FOR SOME STRONG CONVECTIVE
ACTIVITY MAINLY ACROSS THE CENTRAL INTERIOR AND PARTS OF THE
NORTHWEST OF THE ISLAND. ALSO...A JET MAX IS PASSING ATTM ACROSS THE
LOCAL AREA AS SUGGESTED BY THE GFS 12Z MODEL RUN AND THE 15Z MID
TO UPPER LEVEL WINDS FROM UW-CIMMS. THIS JET CORE HAS CREATED
VENTILATION ALOFT FOR THUNDERSTORMS TO GROW UP TO 54 KFT LATE
THIS AFTERNOON.

AT MID LEVEL...A SHORT WAVE TROUGH SUGGESTED BY THE 12Z GFS RUN
LOOKS LIKE WENT THROUGH THE WESTERN PART OF PUERTO RICO THIS
AFTERNOON...AND THIS CONFIRMED THE STRONG THUNDERSTORM ACTIVITY
THAT HAS OCCURRED AND CONTINUE TO HAPPEN ACROSS SW PUERTO
RICO...BUT WITH LESS INTENSITY THAN THE PREVIOUS HOUR.

AT LOW LEVELS...PATCHY LOW LEVEL MOISTURE WILL CONTINUE TO MOVE
ACROSS THE LOCAL AREA THE REST OF THIS AFTERNOON AND EVENING FOR
ISOLATED TO SCATTERED SHOWERS TO AFFECT MAINLY THE NORTHERN AND
NORTHEASTERN COASTS OF THE ISLANDS AS WINDS BLOW FROM THE ENE.

&&

.DISCUSSION...SINCE EARLY THIS AFTERNOON...HEAVY RAIN AND
SCATTERED THUNDERSTORM ACTIVITY HAVE BEEN THE RULE FOR MANY
MUNICIPALITIES OUT WESTERN PUERTO RICO. WITHIN THE PAST HALF AN
HOUR...THE ACTIVE WEATHER HAS DIMINISH A BIT...BUT PARTS OF CABO
ROJO CONTINUE TO BE AFFECTED BY HEAVY RAIN AND THUNDERSTORMS AS I
TYPE THIS. THIS ACTIVITY MAY BE LAST FOR ANOTHER HOUR...BEFORE
SHOWERS MOVE OUT TO SEA.

EXPECT PARTLY CLOUDY SKIES THIS EVENING THROUGH WEDNESDAY. A FEW
ISOLATED TO SCATTERED SHOWERS ARE EXPECTED THIS EVENING AND
OVERNIGHT ACROSS THE LOCAL AREA...BUT RAINFALL ACCUMULATIONS
SHOULD BE MINIMAL FOR THOSE AREAS AFFECTED.

NEXT TROPICAL WAVE TO AFFECT THE LOCAL AREA IS EXPECTED ON THURSDAY.

&&

.AVIATION...VFR FLIGHT CONDITIONS FOR ALL LOCAL TAF SITES THROUGH
WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  90 /  30  40  40  40
STT  78  88  78  88 /  30  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

15/17/
Hazardous weather outlook, Jul 22, 5:41 AM AST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
541 AM AST TUE JUL 22 2008

AMZ710>750-PRZ001>013-230945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
541 AM AST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE INTERACTION OF AN UPPER LEVEL LOW NORTHWEST OF PUERTO RICO THIS
MORNING WITH THE AVAILABLE LOW LEVEL MOISTURE OVER THE REGION AND
LOCAL TERRAIN EFFECTS...WILL RESULT IN THE DEVELOPMENT OF
CLOUDINESS...SHOWERS AND THUNDERSTORMS WITH POSSIBLE LOCALLY HEAVY
RAINS THIS AFTERNOON AND LASTING UNTIL THE EARLY EVENING
HOURS...MAINLY ACROSS WESTERN AND INTERIOR SECTIONS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-230945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
541 AM AST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 22, 3:33 PM AST, 1 hour 3 minutes before
PRC023-079-125-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
333 PM AST TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 430 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     SAN GERMAN...CABO ROJO AND LAJAS

INCLUDING THE FOLLOWING LOCATIONS
     LAJAS AND SAN GERMAN

AT 320 PM AST THE PUBLIC REPORTED A TORNADO ACROSS SOUTHWESTERN SAN
GERMAN...AFFECTING THREE HOMES. HEAVY RAIN...GUSTY WINDS UP TO 35
MPH AND CLOUD TO GROUND LIGHTNING WILL CONTINUE TO AFFECT AREAS IN
SOUTHWESTERN PUERTO RICO OVER THE NEXT HOUR.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

OB/AAS
Special weather statement, Jul 22, 3:41 PM AST, 55 minutes before
PRC023-079-125-222030-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
333 PM AST MARTES 22 DE JULIO DE 2008

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 4:30 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO
    SAN GERMAN...CABO ROJO Y LAJAS

INCLUYENDO LAS SIGUIENTES AREAS
    LAJAS Y SAN GERMAN.

A LAS 3:20 PM AST...EL PUBLICO REPORTO UN TORNADO A TRAVES DEL
SUROESTE DE SAN GERMAN...AFECTANDO TRES CASAS. LLUVIA
FUERTE...VIENTOS EN RAFAGAS HASTA DE 35 MPH Y RAYOS DE NUBE A SUELO
CONTINUARAN AFECTANDO ESTAS AREAS EN EL SUROESTE DE PUERTO RICO EN
LA PROXIMA HORA.

RAYOS INTENSOS SON POSIBLES CON ESTAS TRONADAS. SI SE ENCUENTRA EN
EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS AISLADOS COMO ARBOLES.
MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR...MANTENGASE ALEJADO DE VENTANAS Y PUERTAS
Y EVITE UTILIZAR TELEFONOS...SOLO UTILICELOS EN CASO DE EMERGENCIA.
INTENTE DESCONECTAR ENSERES ELECTRICOS INNECESARIOS ANTES DE QUE SE
ACERQUE LA TRONADA.

OB/AAS/RVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mayaguez and Vicinity

When
July 22, 4:36 PM AST to 4:40 PM AST
Where
Mayaguez and Vicinity County, 1.85 mi SW of San German
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.081, -67.050

Minor wind damage was reported at Urb. Vivoni in San German.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2008Every state in 2008This day in weather historyWarnings in Puerto Rico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128027.